View Full Version : Please need help for my 5 year old Aspie, hyper ADHD son


Pez814
08-23-16, 07:28 AM
We have been trying Ritalin for a few weeks for our son, he was having a hard time emotionally when the meds would start to wear off. He was on a short acting version since he is not able to swallow pills yet. His doses started at 5mg twice a day, then 7.5mg twice a day, then 10mg in the am, 7.5mg in the afternoon, and a possible third dose to taper him down. The doctor said these were ok to try to help him come down from the meds a little softer. He would have emotional tantrums and crying fits over the slightest things. So we talked with his Dr and started him on the Daytrana patch 10mg. Since starting the patch our son has developed a crippling fear of bugs. To the point he will not walk outside, he has to be carried, he panic freezes if he sees something that even resembles a bug at all, and has also become extremely overwhelmed by crowds and loud noises. Has anyone else experienced these symptoms? My wife is ready to stop all medications to treat his ADHD all together, but as someone who suffered with inattentive ADD undiagnosed his whole life I know how hard school is going to be for my son. Any advice or help is appreciated. Thank you.

sarahsweets
08-24-16, 01:57 AM
We have been trying Ritalin for a few weeks for our son, he was having a hard time emotionally when the meds would start to wear off. He was on a short acting version since he is not able to swallow pills yet. His doses started at 5mg twice a day, then 7.5mg twice a day, then 10mg in the am, 7.5mg in the afternoon, and a possible third dose to taper him down. The doctor said these were ok to try to help him come down from the meds a little softer. He would have emotional tantrums and crying fits over the slightest things.
These are the kind of side effects that I personally wouldnt tolerate. There are other meds- especially ones that are not part of the methylphenidate class of drugs, that could work better.

So we talked with his Dr and started him on the Daytrana patch 10mg. Since starting the patch our son has developed a crippling fear of bugs. To the point he will not walk outside, he has to be carried, he panic freezes if he sees something that even resembles a bug at all, and has also become extremely overwhelmed by crowds and loud noises. Has anyone else experienced these symptoms? My wife is ready to stop all medications to treat his ADHD all together, but as someone who suffered with inattentive ADD undiagnosed his whole life I know how hard school is going to be for my son. Any advice or help is appreciated. Thank you.

Does he feel like there are bugs crawling on his skin? This is very important to know. Sometimes a serious, bad reaction to this class of drugs can be that you feel like bugs are crawling on your or under your skin. It has a name but I forget what it is. It sounds like his anxiety isnt helped by this drug. Amphetamines can be much better for someone who is sensitive to ritalin and other menthylphenidates.

Pez814
08-24-16, 06:59 AM
We stopped him on the meds for now. His Dr said to wait 2 weeks and then we will start him on a new medication. She wants to wait the 2 weeks to make sure the other meds are completely out of his system.

Pez814
01-24-17, 09:29 AM
****UPDATE****

Hello again, I am back, so we started to get medications going for my son, and we were using Focalin XR. My son was having really good results and the medication lasted long enough to get him through school, then for me to be able to work on his homework with him, he even has short acting ritalin as a booster in the afternoon if it is needed. I rarely give it to him though. We did try to give him just his Ritalin, and realized why we stopped, after about 3 hours when the medication starts to wear off my son becomes extremely emotionally whiny and it is not a good thing. So when we were giving it to him, I would start with a higher dose then taper him down throughout the day to help try to keep him from hitting that over emotional state. But that was a lot of medication throughout the day between his mother, babysitter, and myself to give him and keep track of who gave him the meds, did he get his afternoon dose and all that jazz.

We were seeing a Psych Dr since June to work on his ADHD and what not. My wife was against stimulant medications because they do work, we noticed on the Focalin that my son was not eating. We would give him breakfast in the morning then give him his med, but then he would not have an appetite and would eat very little throughout the day, then at bedtime he would want to eat. So while this is happening I get a call a couple days before my son's next Dr appointment in November telling me that the Dr we have been going to since June has never been covered by our insurance, and we can no longer continue seeing her. So there was another Dr in the same office who was covered so I called to check and see if we can start seeing that Dr, and weeks went by without hearing back so I called again, only to be told that the Dr is not accepting new patients. His old Dr told us she would help us and still prescribe my sons medications until we found a new Dr, but the funny thing is no one from the office will return my calls. So I reached out to my sons pediatrician to see if the could write in an rx until we find a new Dr, which they said they needed a report from his old psych Dr, so I called again and got no reply.

I called all the Dr's on the list given to me by my insurance provider to find out that every Dr on the list either was not taking new patients, or did not treat children under 12. So call the provider back and talk to some high level person explain the situation and get a list with 4 names on it. One of the names was the Dr from the same office who I was told was not taking new patients, I called another on the list and never heard back from them, I finally found one who seems to actually care, but we can't get my son in until March.

So talked to my sons Ped Dr and they agreed to write his RX for us, as no one has been able to get the report from his old Psych Dr. So my questions for anyone reading this, is do we stay on the course of stimulant medications, or do we start him on a non stimulant med, or has anyone tried a stimulant med with Intuniv for the emotional side of Autism?